Alert archive / New York / River Flood Warnings in 2018

River Flood Warning 11, NWS Albany, NY

March 6, 2018Dutchess County, Ulster County, New York

NWS Albany, NY issued this river flood warning at Mar 6, 2018, 1:57 AM EST for Dutchess County, Ulster County, New York. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2018, 1:57 AM EST (06:57 UTC)
Expired
Mar 6, 2018, 10:00 AM EST
In force
8 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Dutchess County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 85 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Mar 6, 12:28 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 6, 12:28 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1228 AM EST Tue Mar 6 2018

.SYNOPSIS...
Higher pressure will build in tonight however it will quickly
weaken on Tuesday. A low pressure system approaching from the
west will weaken as a coastal storm develops along the mid
Atlantic coast Tuesday night. This low will strengthen as it
heads northeastward up the seaboard bringing a widespread
accumulating snowfall to the region Wednesday into Thursday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1215 AM EST, low clouds have eroded for areas from the mid
Hudson Valley and Litchfield County north through southern VT
and the Taconics. Areas of low clouds have actually increased in
areal coverage once again across the eastern Catskills, Mohawk
Valley and western Adirondacks. We expect the eastern edge of
this area of low clouds to begin eroding again from the south
and east after 2 AM, but low clouds may persist until close to
daybreak in some areas of the western Adirondacks.

Low temperatures will be modulated by cloud cover, with
lower/mid 20s for area where skies remain clear longest, such as
the mid Hudson Valley, Litchfield County, Berkshires and
southern VT. Expect mid 20s closer to the Capital Region through
the Glens Falls area, with generally lower 20s across the
western Mohawk Valley and Adirondacks.

We will get some sunshine Tuesday in the morning however high
level cirrus clouds will stream in during the day. Cloud cover
will thicken and lower especially late in the day as the low
approaching from the Ohio Valley weakens and as a secondary
coastal low develops along the mid Atlantic coast. Highs
expected be in the lower to mid 40s in valley areas with
generally 35-40 across most higher elevations and however expect
some upper 20s across the highest terrain, 2500+ feet.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
Winter Storm Watch expanded throughout the forecast area
Wednesday into Wednesday night, extended to Thursday afternoon
for western New England...

Complex midlevel flow pattern currently with the upper low from
Friday's storm over the North Atlantic south of a blocking high
over eastern Canada, with another cutoff low over NE/IA and yet
another around James Bay. The blocking high will remain intact
Tuesday and Tuesday night as the James Bay and NE/IA lows merge
over the western Great Lakes. A sharp trough will eject from the
base of this low and become strongly negatively tilted and cut
off near the New York Bight Wednesday, orbiting around the Great
Lakes low and moving across coastal New England Thursday. At the
surface, a weak low across the Ohio Valley will weaken further
Tuesday/Tuesday night while a coastal low will quickly
strengthen ahead of the ejecting negatively tilted trough
Wednesday/Wednesday night. Latest model guidance is in pretty
good agreement in the midlevel flow evolution, but differ
somewhat in the track of the coastal low. The 12Z suite has come
into better agreement, however, with a slight westward shift
noted. This has resulted in a wetter trend across the forecast
area, with snowfall totals raised accordingly. The GFS has
showed relatively solid run to run consistency over the past
several runs.

Tuesday night, the leading edge of height falls will approach
along with the poleward exit region of a strong upper jet. This
forcing for ascent will support a band of light snow moving
southwest to northeast across the forecast area, mainly after
midnight. It may take some time to saturate the dry column. Up
to 2 inches of snow is possible above 1000 feet by daybreak
Wednesday, with amounts likely under an inch for the valleys.

Stronger forcing may take until late morning or early afternoon
to spread south to north across the forecast area ahead of the
sharp upper trough. Easterly to northeasterly flow in the 925 to
850 mb layer will increase and usher in higher theta-e air with
a strong increase in isentropic lift. Strong frontogenesis is
forecast in the 850 to 500 mb layer with a comma head look to
the QPF field. This is likely to result in a period of heavy
snowfall spreading south to north across the forecast area
Wednesday afternoon and evening, with the evening commute
looking to be impacted. This system looks to be a bit colder
than Friday's system, so p-type is expected to be all snow
barring a continued westward shift in the low track. Highs may
reach a few degrees above freezing in the morning hours across
lower elevations, but should wetbulb back to near/below
freezing once the heavier precipitation moves in. Forecast temps
for the event are significantly lower than MOS values, closer
to the 2m temps of the GFS. The snow may be slightly on the
wetter side of climo but not as wet as Friday's event. Gusty
northerly winds will develop within the strong pressure
gradient, with some gusts to 30 mph possible especially over the
Hudson Valley, Catskills, and western New England.

A dry slot wrapping into the system may allow the snowfall to
diminish south to north after midnight Wednesday night, but may
continue through the night and into early Thursday for at least
western New England, the Taconics, and southern Adirondacks,
where a transition to an upslope component will occur. For this
reason, the watch was extended into Thursday afternoon for
western New England.

Best confidence for heavy snowfall is across the higher terrain
of western New England and the Taconics, as well as portions of
the eastern Catskills and Helderbergs. Highest uncertainty with
reaching warning-level snowfall is across the southern
Adirondacks/western Mohawk Valley/Lake George Saratoga region,
but these zones were added to the watch given the westward shift
in model guidance and the wetter end of the guidance envelope
(e.g., NAM) supporting warning-level snowfall.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The active pattern persist into the extended period with near to
slightly cooler than normal temperatures and a few snow shower
threats. We are watching a potential coastal storm for early next
week but much uncertainty remains.

For the end of the work week, we will be contending with a large cut
off low centered over the Canadian Maritimes which likely will remain
nearly stationary for a few days due to blocking high pressure over
Greenland. Moist cyclonic flow will lead to continued northwest flow
and cold air advection over eastern NY/western New England Thursday
night into Friday. Thus, expect persistent cloudy skies with the
potential for scattered snow showers, especially Friday afternoon
thanks to diurnal heating. While scattered snow showers are possible
over the entire region, the northwest flow should give the amounts
to typical upslope areas of the Catskills and the Adirondacks. Even
though surface temperatures should range in the low-mid 30s, 850mb
temperatures between -8C and -10C should support mainly snow
(perhaps some rain/snow mix) for the daytime. The cold air advection
should also lead to a deeper boundary layer so northwest winds could
become breezy, gusting 25 - 30mph on Friday.

By Saturday, the cut off low looks to shift further east into the
Canadian Maritime. While this typically should mean an end to the
snow shower threat as the upper level flow backs to the west, the
12z model suite shows signs of a shortwave from Quebec rotating into
our CWA during the day Saturday. While moisture is rather
lackluster, this shortwave could be potent given the type of pattern
we are in so I continued chance POPs in the Adirondacks and slight
chance POPs in the elevation areas above 500 ft. Again, cold 850mb
isotherms should trump any marginal surface temperatures and support
mainly snow. A reinforcing shot of cold air is possible as the
trough axis passes through by 00z Sunday. This combined with partial
clearing due to subsidence behind the departing shortwave should
lead to cool lows Saturday night in the low - mid 20s.

Sunday looks to be the driest day of the weekend as weak ridging
moves into our CWA; however, all eyes will be on a potent shortwave
trough digging from the northern Great Plains into the Southeast
U.S. The guidance over the past few model runs have persistently
shown another nor'easter developing as this trough becomes
negatively titled early next week off the Southeast U.S coast but
there remains much uncertainty. Just how far south the trough digs
and its strength will determine when and where it become negatively
titled and thus any coastal storm development. The latest ECMWF,
GFS and GGEM all show this taking place too far off the Eastern
Seaboard which would keep the potential coastal storm too far south
and east to give much if any impacts to eastern NY/western New
England. However, this is still over a week away so there remains
much uncertainty and will warrant watching closely in the coming
days.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Weak high pressure helping to erode cloudiness, building it
west, helping some dry weather and clearing to build east into
our region through the early morning hours. There are some hints
in guidance for some intervals of MVFR visibilities around
daybreak but dry low level layers suggest very small chances and
will amend if some fog does develop.

Ceilings around 4000-5000 feet will become scattered before
daybreak and continue to be scattered through this morning. High
clouds will spread across the region at above 10000 feet this
afternoon and some moisture at around 4000 feet will support
development of VFR ceilings through the afternoon. VFR ceilings
will continue through this evening and may tend to lower through
late this evening. Very small chances that some light snow could
begin before 06Z tonight but chances too small to include at
this time.

Light north to northeast winds at less than 6 Kt this morning
will become variable then southeast at around 6 Kt this
afternoon. Winds will diminish to variable at less than 6 Kt
again this evening.

Outlook...

Tuesday Night: Moderate Operational Impact. Chance of SN.
Wednesday: High Operational Impact. Definite SN.
Wednesday Night: High Operational Impact. Definite SN.
Thursday: Moderate Operational Impact. Likely SHSN.
Thursday Night: Moderate Operational Impact. Chance of SHSN.
Friday: Moderate Operational Impact. Chance of SHSN.
Friday Night: Low Operational Impact. Slight Chance of SHSN.
Saturday: Low Operational Impact. Slight Chance of SHRA...SHSN.

&&

.HYDROLOGY...
Mainly tidal impacts at Poughkeepsie for the next few high tide
cycles (mainly mid/late afternoon hours and late overnight
periods) still need to be monitored, with latest forecast
touching flood stage late tonight.

A coastal low will likely moderate to heavy snowfall across the
forecast area Wednesday and Wednesday night, with current
forecast totals ranging from around 0.50 inches over the
western Adirondacks to 1.50 inches over Western New England.
Additional lighter snowfall may linger Thursday, possibly into as
late as Saturday for the higher terrain. Temperatures through
the weekend are expected to average near to slightly below
normal.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Watch from Wednesday morning through Thursday
     afternoon for CTZ001-013.
NY...Winter Storm Watch from Wednesday morning through Thursday
     morning for NYZ032-033-038>043-047>054-058>061-063>066-
     082>084.
MA...Winter Storm Watch from Wednesday morning through Thursday
     afternoon for MAZ001-025.
VT...Winter Storm Watch from Wednesday morning through Thursday
     afternoon for VTZ013>015.

&&

SYNOPSIS...IAA/Thompson
NEAR TERM...IAA/KL/11
SHORT TERM...Thompson
LONG TERM...Speciale
AVIATION...NAS
HYDROLOGY...Thompson
Hazardous weather outlook, Mar 5, 4:35 PM EST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
435 PM EST Mon Mar 5 2018

NYZ032-033-038>043-047>054-058>061-063>066-082>084-061200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-
435 PM EST Mon Mar 5 2018

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-VTZ013>015-061200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Bennington-Western Windham-Eastern Windham-
435 PM EST Mon Mar 5 2018

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and southern Vermont.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:48 AM ESTWinter Storm WarningALYAlbany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more59 hr

Nearby

River Flood Warnings in New York, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.